A 55-year-old black female returned to the clinic for a six-month follow-up evaluation. Her ocular history was remarkable for Plaquenil (hydroxychloroquine, Sanofi-Aventis) macular toxicity.
Her systemic history was significant for lupus, which was initially diagnosed 15 years earlier. For the last 14 years, she took 400mg Plaquenil QD. At her last visit, we instructed the patient to discontinue medication use.
At this visit, her dilated fundus exam showed some mottling within both maculae. Spectral-domain optical coherence tomography (SD-OCT) macular change analysis revealed increased parafoveal thinning since her last visit.
Does the increased thinning documented on the SD-OCT scan represent Plaquenil macular toxicity progression––even though she discontinued the medication six months earlier?
Toxicity Risk and Screening
Plaquenil is an antimalarial agent that’s commonly used to manage several autoimmune disorders, including rheumatoid arthritis and systemic lupus erythematosus. Although the drug has a relatively safe systemic profile, its use is associated with an increased incidence of macular toxicity––particularly if an individual has been on Plaquenil therapy for many years.1,2 Specifically, a 2010 study indicated that the overall risk of Plaquenil macular toxicity increases by about 2% for every 10 to 15 years of continuous drug use.3 Various risk factors, including dosing size and duration, also contribute to the development of macular toxicity.4
Late-stage Plaquenil macular toxicity characteristically appears as a “bull’s eye” maculopathy with associated vision loss. To prevent significant visual compromise, the American Academy of Ophthalmology (AAO) established preliminary screening guidelines in 2002.5 Recommended testing includes a comprehensive eye exam consisting of a posterior segment assessment and a careful evaluation of associated macular changes or signs of retinal disease. Baseline fundus photography is considered optional.5
In 2011, the AAO published updated ocular examination guidelines for screening patients on Plaquenil therapy.4 Recommended testing includes a comprehensive eye exam with an assessment of posterior segment via dilated funduscopy.
When evaluating patients for suspected Plaquenil toxicity, baseline fundus photos can be used to initially document disease severity or to evaluate subsequent changes. Neither dilated funduscopy nor fundus photography is sensitive enough to identify early findings associated with macular toxicity. Thus, the AAO’s guidelines recommend routine screening and monitoring of patients using spectral-domain optical coherence tomography (SD-OCT), multifocal electroretinogram and/or fundus autofluorescence (FAF).4 Also, consider performing a 10-2 visual field test (using white light stimulus) to assess any functional change.
Early structural changes documented on the SD-OCT scan may reflect localized areas of macular thinning, as well as disruption at the photoreceptor integrity line (the junction where the inner segment meets the outer segment) or the ellipsoid zone (EZ). These findings will be particularly evident in the parafoveal area.6 SD-OCT parafoveal defects associated with Plaquenil toxicity have been described as a “flying saucer sign” and/or “sinkhole displacement.”7
Take note that objective documentation of functional and structural change, via SD-OCT for example, not only assesses early retinal changes, but also can track progressive damage.8,9
In 2014, Michael F. Marmor, MD, and associates evaluated the effects of current disease stage on the progression of Plaquenil macular toxicity following dosing cessation.10 Eleven subjects with variable degrees of maculopathy secondary to Plaquenil use were evaluated for one to three years following drug discontinuation. The researchers performed SD-OCT, FAF and 10-2 visual field tests on all patients. EZ line length (as measured from the foveal center to the area of EZ line loss) and foveal thickness measurements served as the standard metrics on SD-OCT testing.
Patients exhibited a wide range of disease severity. Staging was quantified as “early” in subjects with structural or functional parafoveal damage; “moderate” in those with 50% to 100% parafoveal damage, with marked thinning of the parafoveal area and no associated retinal pigment epithelium (RPE) damage on SD-OCT; and “severe” in patients who exhibited the classic bull’s eye maculopathy and secondary RPE damage.
The authors reported that the visual fields and FAF results were of limited use, given that the data did not show any consistent change over time.10 However, patients with severe macular toxicity did show a pronounced decrease in autofluorescence on FAF testing, which was associated with progressive RPE damage.
SD-OCT, on the other hand, showed characteristic progressive findings that correlated to the stage of macular toxicity.10 The researchers documented no associated EZ line damage in either the mild or moderate stages of disease. Patients with severe macular toxicity, however, exhibited progressive EZ line loss that averaged 100µm per year.
So, was our patient’s increased parafoveal thinning a result of continued disease progression? It is a definite possibility. All we can be certain of, however, is that earlier detection of macular toxicity using the latest Plaquenil screening guidelines may help limit or prevent further damage following drug cessation. Longer follow-up periods and larger study populations are still required to better assess long-term progression and stabilization rates.
1. Levy GD, Munz SJ, Paschal J, et al. Incidence of hydrochloroquinine retinopathy in a large multicentered outpatient practice. Arthritis Rheum. 1997 Aug;40(8):1482-6.
2. Mavrikakis I, Sfikakis PP, Mavrikakis E, et al. The incidence of irreversible retinal toxicity in patients treated with hydroxychloroquine: a reappraisal. Ophthalmology. 2003 Jul;110(7):1321-6.
3. Wolfe F, Marmor MF. Rates and predictors of hydroxychloroquine retinal toxicity in patients with rheumatoid arthritis and systemic lupus erythematosus. Arthritis Care Res (Hoboken). 2010 Jun;62(6):775-84.
4. Marmor MF, Kellner U, Lai T, et al. Revised recommendations on screening for chloroquinine and hydroxychloroquinine retinopathy. Ophthalmology. 2011 Feb;118(2):415-22.
5. Marmor MF, Carr RE, Easterbrook M, et al. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy: a report by the American Academy of Ophthalmology. Ophthalmology. 2002 Jul;109(7):1377-82.
6. Payne JF, Hubbard GB 3rd, Aaberg TM Sr, Yan J. Clinical characteristics of hydroxychloroquinine retinopathy. Br J Ophthalmol. 2011 Feb;95(2):245-50.
7. Chen E, Brown DM, Benz M, et al. Spectral domain optical coherence tomography as an effective screening test for hydroxychloroquine retinopathy (the “flying saucer” sign). Clin Ophthalmol. 2010 Oct 21;4:1151-8.
8. Kellner S. Spectral domain optical coherence tomography detects early stages of chloroquine retinopathy similar to multifocal electroretinography, fundus autofluorescence and near-infrared autofluorescence. Br J Ophthalmol. 2009 Nov;93(11):1444-7.
9. Lai TY, Ngai JW, Chan WM, et al. Visual field and multifocal electroretinography and their correlations in patients on hydroxychloroquine therapy. Doc Ophthalmol. 2006 May;112(3):177-87
10. Marmor MF, Hu J. Effect of disease stage on progression of hydroxychloroquine retinopathy. JAMA Ophthalmol. 2014 Jun 12. [Epub ahead of print]